Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 107, NWS Grand Forks, ND

July 11, 2016Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 3:05 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 3:05 PM CDT (20:05 UTC)
Expired
Jul 11, 2016, 3:36 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 205 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:12 PM CDTHAIL 1.254 Sw Wadena, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS53 KFGF 112005
SVRFGF
MNC111-159-112100-
/O.NEW.KFGF.SV.W.0107.160711T2005Z-160711T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  WADENA COUNTY IN CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HENNING...OR
  26 MILES EAST OF FERGUS FALLS...MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DEER CREEK AROUND 320 PM CDT. 
  NEW YORK MILLS AROUND 325 PM CDT. 
  BLUFFTON AROUND 330 PM CDT. 
  WADENA AROUND 335 PM CDT. 
  SEBEKA AND BLUE GRASS AROUND 350 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4637 9515 4629 9516 4618 9568 4641 9570
      4677 9479 4637 9478
TIME...MOT...LOC 2005Z 241DEG 33KT 4635 9553 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOPKINS
1 follow-up statement
721 
WWUS53 KFGF 112036
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 PM CDT MON JUL 11 2016

MNC111-159-112046-
/O.CAN.KFGF.SV.W.0107.000000T0000Z-160711T2100Z/
OTTER TAIL MN-WADENA MN-
336 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL AND
WADENA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4637 9515 4629 9516 4618 9568 4641 9570
      4677 9479 4637 9478
TIME...MOT...LOC 2035Z 241DEG 33KT 4649 9517 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:12 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 10:12 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1012 AM CDT MON JUL 11 2016

.UPDATE...
Issued at 1004 AM CDT Mon Jul 11 2016

Thunderstorms are continuing to fire on the nose of the low level
jet over eastern SD. The storms are firing near the ND/SD border
and drifting NE into the southern forecast area. The jet is
forecast to weaken and shift east as the morning progresses...so
do not expect this to continue too long...although it may shift
more into central MN before ending. Still looking for afternoon
development ahead of surface boundary along the Red River Valley and
east primarily. Severe threat still will exist.

UPDATE Issued at 721 AM CDT Mon Jul 11 2016

Mesoscale low has propagated into Canada and high wind warning
allowed to expire. There appear to be other smaller scale SFC lows
through the region from looking at the mesonet...with DVL now with
a west wind gusting to 41 knots. Do not think these smaller scale
lows will be strong enough to produce high wind warning
criteria...but will need to monitor.

Storms continue to develop across southcentral and southeast North
Dakota within 850mb warm air advection zone. Still like the idea
of trending PoPs to nearly dry through the morning hours...but
PoPs will need to be increased through 15z. Will also need to
watch this area for flood potential this morning given the heavy
slow moving nature.

Expect precip across the entire southern FA to gradually diminish
from west to east as warm 700mb temps build into the region.

Severe potential this afternoon likely depends on what happens
this morning. The mesoscale environment may still be supportive of
severe storms even without as much heating as expected...but this
may also hinder the strength and track of the SFC-850mb low that
is expected to propagate from central South Dakota into the Red
River Valley this afternoon. If ingredients come together the
statement from the previous AFD ("strong low level
shear with moderate to strong instability should lead to at least
a potential for tornadoes...possibly significant") still
holds true...but ongoing activity is making this probability lower.
Latest CAMS suggests development by mid-afternoon across the
region as 700mb temps cool...just not sure about the severity of
these storms.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon Jul 11 2016

Mesoscale or wake low has developed across northeast North
Dakota...with winds gusting to 50 knots as the showers end. Latest
HRRR suggests this feature will track northeast...with these
strong winds affecting the northern Red River Valley by 5am or
6am. Have issued a high wind warning for the area expected to be
most affected.

First severe wind event has exited the region...and will cancel
severe thunderstorm watch 371. The next area of storms is
gathering steam across south central North Dakota and is headed
east toward the region (SE ND). Nose of the strong 850mb jet is
veering to the east associated with the bow across central MN. The
second area of severe storms across south central North Dakota is
within the 850mb warm air advection zone along instability
gradient. This forcing will propagate into southeast ND with
thunderstorms likely across this area through 15z. Given degree of
instability and deep layer shear severe potential should
continue...although it is moving into an area where storms have
or are occurring...none the less have extended severe
thunderstorm watch 370 until 10z (and will re-evaluate again at
that time).

Anticipate a break in activity with very warm (+15C) 700mb temps
advecting into the region. Most guidance indicates cooling aloft
during the afternoon hours...which will weaken the cap and allow
convective initiation. Mesoscale parameter should again be very
favorable for severe potential. Still some questions regarding
details pertaining to how the morning convection unfolds which
will affect afternoon activity. With that said...strong low level
shear with moderate to strong instability should lead to at least
a potential for tornadoes...possibly significant. Excessive
rainfall also a threat.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon Jul 11 2016

Tuesday-Wednesday...500mb low propagates across southern Manitoba.
Expect windy conditions (possible advisory on Tuesday) along with
cooler temperatures and scattered showers.

Thursday-Sunday...Northwest flow aloft possibly becoming more
zonal by the end of the period. Mostly dry weather expected with
temperatures near normal values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 721 AM CDT Mon Jul 11 2016

Expect showers and any embedded MVFR conditions to become dry and
vfr by late morning. Thunderstorms the main hazard this afternoon
and evening. Winds are sporadic and nearly impossible to forecast
this morning...but should become more consistent by late morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...TG
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jul 11, 4:40 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT MON JUL 11 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
440 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION...MOSTLY ALONG AND EAST OF THE RED RIVER VALLEY. MORNING
STORMS ARE EXPECTED TO DISSIPATE AFTER SUNRISE. AFTER A BREAK IN
ACTIVITY...ANTICIPATE THUNDERSTORMS TO DEVELOP DURING THE MID
AFTERNOON HOURS AND CONTINUE INTO THE EVENING HOURS. THE GREATEST
THREAT IS ALONG AND EAST OF THE RED RIVER VALLEY. THE RISK FOR
TORNADOES WILL BE MORE ELEVATED THAN THE PAST COUPLE OF
DAYS...WITH LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE RAINFALL
ALSO A RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED ON TUESDAY...POSSIBLY 25 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 11, 1:06 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT MON JUL 11 2016

MNZ031-032-111845-
WADENA MN-EAST OTTER TAIL MN-
106 PM CDT MON JUL 11 2016

...SPECIAL WEATHER STATEMENT...

AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER VINING...OR 26 MILES EAST OF FERGUS FALLS...MOVING NORTHEAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HENNING AND ALMORA AROUND 110 PM CDT.
  DEER CREEK AND WRIGHTSTOWN AROUND 120 PM CDT.
  BLUFFTON AROUND 125 PM CDT.
  WADENA AROUND 130 PM CDT.
  VERNDALE AND ALDRICH AROUND 135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4638 9478 4637 9482 4637 9515 4625 9515
      4611 9556 4627 9569 4673 9479
TIME...MOT...LOC 1804Z 239DEG 49KT 4624 9552

HOPKINS
Special weather statement, Jul 11, 2:54 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT MON JUL 11 2016

MNZ031-032-112100-
WADENA MN-EAST OTTER TAIL MN-
254 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
WADENA COUNTIES UNTIL 400 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLITHERALL...OR 20 MILES EAST OF FERGUS FALLS...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VINING AROUND 255 PM CDT.
  HENNING AND OTTERTAIL AROUND 305 PM CDT.
  DEER CREEK AND NEW YORK MILLS AROUND 320 PM CDT.
  BLUFFTON AND WADENA AROUND 330 PM CDT.
  SEBEKA AND BLUE GRASS AROUND 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4637 9515 4629 9516 4615 9574 4629 9577
      4636 9577 4677 9479 4637 9478
TIME...MOT...LOC 1953Z 241DEG 33KT 4631 9564

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:13 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin47 min
Jul 11, 12:58 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin47 min
Jul 11, 1:06 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk54 min
Jul 11, 1:45 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Norman, Otter Tail and 2 more60 min
Jul 11, 2:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk59 min
Jul 11, 2:46 AM CDTSevere Thunderstorm WarningFGFHubbard, Otter Tail, Wadena29 min
Jul 11, 2:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard61 min
Jul 11, 3:07 AM CDTHigh Wind WarningFGFKittson, Marshall4 hr
Jul 11, 1:06 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 11, 2:54 PM CDTSpecial Weather StatementFGFWadena66 min
Jul 11, 3:27 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena10 min
Jul 11, 4:37 PM CDTFlash Flood WarningFGFBecker, Hubbard, Otter Tail, Wadena6 hr
Jul 11, 5:08 PM CDTFlash Flood WarningFGFClay, Wilkin6 hr
Jul 11, 6:02 PM CDTAreal Flood AdvisoryFGFBecker, Clay4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.